Alert archive / West Virginia / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 221, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 18, 2019, 7:23 PM EDT for Monroe County, West Virginia. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2019, 7:23 PM EDT (23:23 UTC)
- Expired
- Aug 18, 2019, 8:15 PM EDT
- In force
- 52 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
County Monroe County, WV
The radar
The Roanoke radar (KFCX), 64 km from the middle of the area, began a volume at 23:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 11.4 hours before the alert went out and 316 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 751 J/kg
- Mixed-layer CIN
- -104 J/kg
- Mixed-layer LCL
- 1254 m above ground
- 0-6 km bulk shear
- 16 kt
- 0-1 km storm-relative helicity
- 18 m²/s²
- 0-3 km storm-relative helicity
- 13 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 18, 7:18 PM EDT, 5 minutes earlier.
Area forecast discussion, Aug 18, 7:18 PM EDT, 5 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 718 PM EDT Sun Aug 18 2019 .SYNOPSIS... High pressure will remain over the region through Monday resulting in a continuation of the hot and humid weather. A cold front approaches by the middle of the week bringing increasing chances of showers and storms Wednesday into Thursday. Dry, cooler and less humid weather is expected at the end of the week behind the front. && .NEAR TERM /THROUGH MONDAY/... As of 705 PM EDT Sunday... Isolated to widely scattered thunderstorms continue to develop late this afternoon, mainly in the New River Valley (Montgomery to eastern Giles Counties) and more isolated development in the Alleghany Highlands. A nearly stationary re-developing thunderstorm produced several reports of pea-sized hail in Christiansburg and Blacksburg, with spotter and mesonet stations reporting up to 2.5 inches of rain in the same areas prompting a short-fused flood advisory for Montgomery County. Still moderately unstable out there, with thunderstorms tending to pop up along residual outflows from storms which preceded them through sunset. An uncertain PoP/shower-storm evolution tonight due to poor consistency in hi-res guidance. The NAM-3km builds the ongoing cluster of current strong/severe storms in the Shenandoah Valley southeastward in a weakened state through the Charlottesville area into into Amherst, Buckingham southeast through Charlotte Counties by 01-03z. On the other hand, the HRRR really fizzles this before it reaches Charlottesville. Think a southeastward turn to this cluster of storms is possible, and while I'm not really ready to fully jump on the NAM- 3km's idea yet, I do think it warrants having some 15-25% PoP for isolated showers and storms in this area with a possible increase forthcoming pending trends. By midnight, most areas should be dry. As with prior nights, again looking at a good coverage of fog tonight as skies clear out and strong longwave radiational effects can begin. Especially in the NRV where significant rains have fallen, it's not out of the question some fog may be locally dense that could hamper morning travel but still not a high enough confidence to hoist any headlines as yet. Previous discussion from 330 PM follows... Hi-Res convective allowing models showed isolated to scattered thunderstorms this afternoon and evening. Areal coverage may be more limited in the Virginia piedmont on the west side of a compact low off the North Carolina Outer Banks. A majority of the thunderstorms will dissipate with the loss of heating this evening. Fog will develop in the favored mountain river valleys again tonight and in locations that had rain this afternoon. Similar to the past few days, the fog will mix out shortly after sunrise and thunderstorms will develop after noon. Models were showing the better coverage of storms in central and northern Virginia. Have scattered thunderstorms north of I-64 and again along the ridges in the mountains. 850MB temperature again rise slightly, up to around +21 Monday afternoon. Aside from the highest elevations, most locations will be in the 90s, but still just short of records highs. National Blend and bias corrected guidance look reasonable for lows tonight and maximum temperature on Monday. && .SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/... As of 230 PM EDT Sunday... A Bermuda high remains anchored over the Atlantic through Wednesday night. This will continue the hot and humid summer weather across the Appalachians and Mid Atlantic region. Shortwaves moving across the region will combined with low level instability, moisture, surface boundaries and orographic lift, to generate showers and thunderstorms. The overall threat for severe thunderstorms is low given the lack of dynamic support. However, some stronger storms may be possible with outflow boundary interactions and clustering of cells during the afternoon and evenings hours. With PWATS around 1.25 inch and slow moving of storms, locally heavy rains is possible. Any Monday afternoon convection will taper off with the loss of solar heating Monday evening. Low temperatures Monday night will drop into the lower 50s in the deeper mountain valleys to around 70 degrees in the piedmont. Light winds and low level moisture will result in areas of fog overnight. Tuesday will feature partly sunny, hot and humid conditions with scattered afternoon showers and thunderstorms. High temperatures Tuesday will range from the lower 80s in the mountains to the mid 90s in the piedmont. Under clear to partly cloudy skies, Low temperatures Tuesday night will vary from the mid 50s in the west to the lower 70s in the east. A weak cold front will approach from the northwest Wednesday. This boundary may increase coverage and chances for convection for midweek. High temperatures will generally be from the upper 70s in the west to the lower to mid 90s in the east. Low temperatures Wednesday night into Thursday morning will drop into the upper 50s in the mountains to the upper 60s to lower 70s in the east. && .LONG TERM /THURSDAY THROUGH SUNDAY/... As of 230 PM EDT Sunday... The upper level trof will dig over the East Thursday into Friday which will push a cold front through our area. This frontal boundary will then stall across the Southeast for late week. The medium range models continue to have some differences on the magnitude of the upper level trof and the progression of the leading cold front. Confidence remains high that scattered to numerous thunderstorms will develop along and ahead of the front Thursday. Beyond Thursday, confidence decreases about the location of storms with the uncertainty in frontal location. Drier air will push southward into northern portions of the forecast area Friday. The GFS was much drier compared to ECMWF wetter solution. Questions remain on how far south the high pressure center over the Great Lakes can advect the drier air Friday into Friday night. As the high center moves east into the Atlantic ocean and frontal boundary lingers across the Southeast, the weather will become more unsettled Saturday and Sunday. Temperatures to cool to values closer to normal or even below normal Thursday night/Friday before modifying as the upper trof lifts and sfc high shifts off shore on Saturday into Sunday. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... As of 718 PM EDT Sunday... Localized downpours near Blacksburg have finally started to clear, with better chances for thunderstorms through 02z Monday mainly away from the terminals. Will have to watch ongoing complex of showers and storms over the Shenandoah Valley for possible southeastward push toward Lynchburg but confidence in a direct impact to Lynchburg is low. Otherwise, should see clearing skies after 03z with fog again looking probable at Lewisburg and especially Blacksburg where significant rains have fallen today. Fog may be as low as VLIFR at these two TAF sites; fog is also possible at Lynchburg and Danville but likely no worse than IFR to MVFR restrictions. Outside of thunderstorms, looking at light west winds which trend light and variable overnight. Any fog and related stratus should burn off by 13z. Another subtle disturbance aloft and weak surface trough moving eastward should again re-fire scattered thunderstorms tomorrow in the mountains around mid-afternoon, with thunderstorms building into the foothills late in the 00z TAF period. Winds mainly light southwest Monday. .Extended Aviation Discussion... Tuesday ahead of a cold front should bring an increasing chance of showers/storms espcly by afternoon with more periods of sub- VFR conditions in addition to the overnight/morning fog. The approaching cold front looks to bring a more widespread threat for showers and storms including sub-VFR into Thursday. Friday is expected to be VFR and dry behind the front. Confidence is average for the timing of the front and thunderstorms and the improvement behind the front on Friday. && .CLIMATE... As of 310 PM EDT Saturday... Record Daily Maximum Temps: Monday 8/19: ROA: 98/1914 BLF 91/2007 DAN 102/1988 LYH 98/1914 BCB 93/1988 Tuesday 8/20: ROA: 104/1983 BLF: 92/1914 DAN: 101/1925 LYH: 102/1983 BCB: 92/1983 Wednesday 8/21: ROA: 105/1983 BLF: 94/1936 DAN: 104/1983 LYH: 101/1983 BCB: 98/1983 && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...AMS NEAR TERM...AL/AMS SHORT TERM...KK LONG TERM...KK AVIATION...AL/AMS/RR CLIMATE...PH
Hazardous weather outlook, Aug 18, 3:43 PM EDT, 3 hours 40 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 343 PM EDT Sun Aug 18 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-191945- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 343 PM EDT Sun Aug 18 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Aug 18, 4:27 PM EDT, 2 hours 56 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
427 PM EDT Sun Aug 18 2019
WVZ508-182130-
Western Greenbrier-
427 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENBRIER
COUNTY...
Until 530 PM EDT.
At 427 PM EDT, a strong thunderstorm was located 7 miles north of
Leonard, moving northeast at 10 mph.
Winds in excess of 40 mph are possible with this storm.
This storm will remain over mainly rural areas of
Western Greenbrier County.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3822 8036 3810 8036 3809 8041 3822 8050
3827 8044
TIME...MOT...LOC 2027Z 244DEG 9KT 3820 8038
BMGSpecial weather statement, Aug 18, 4:45 PM EDT, 2 hours 38 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
445 PM EDT Sun Aug 18 2019
VAZ014-182115-
Montgomery-
445 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...
Until 515 PM EDT.
At 444 PM EDT, a strong thunderstorm was located near Merrimac,
moving northeast at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Shawsville...
Mc Donalds Mill...
and Elliston-Lafayette.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3719 8018 3713 8018 3707 8040 3714 8046
3723 8049 3733 8029
TIME...MOT...LOC 2044Z 244DEG 6KT 3718 8037
BMGSpecial weather statement, Aug 18, 5:13 PM EDT, 2 hours 10 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 513 PM EDT Sun Aug 18 2019 VAZ014-182145- Montgomery- 513 PM EDT Sun Aug 18 2019 ...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY... Until 545 PM EDT. At 509 PM EDT, a strong thunderstorm was located over Merrimac. The storm is nearly stationary. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Blacksburg... Christiansburg... Shawsville... Merrimac... and Prices Fork. This includes the following Location Virginia Tech. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 3710 8044 3721 8050 3729 8033 3715 8020 TIME...MOT...LOC 2109Z 240DEG 3KT 3717 8039 BMG
Special weather statement, Aug 18, 5:44 PM EDT, 1 hour 39 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
544 PM EDT Sun Aug 18 2019
VAZ014-182230-
Montgomery-
544 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT MONTGOMERY COUNTY...
Until 630 PM EDT.
At 543 PM EDT, a strong thunderstorm was located over Christiansburg.
the storm is nearly stationary.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Blacksburg...
Christiansburg...
Radford...
Shawsville...
and Prices Fork.
This includes The following Location Virginia Tech.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3711 8018 3708 8048 3714 8053 3715 8053
3718 8056 3720 8054 3719 8052 3721 8052
3721 8054 3722 8052 3730 8031
TIME...MOT...LOC 2143Z 247DEG 4KT 3715 8043
BMGSpecial weather statement, Aug 18, 5:47 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
547 PM EDT Sun Aug 18 2019
VAZ019-023-024-182230-
Botetourt-Rockbridge-Alleghany-
547 PM EDT Sun Aug 18 2019
...A STRONG THUNDERSTORM WILL AFFECT BOTETOURT, ROCKBRIDGE, AND
ALLEGHANY COUNTIES...
Until 630 PM EDT.
At 547 PM EDT, a strong thunderstorm was located near Collierstown.
the storm is nearly stationary.
Wind gusts up to 50 mph and nickel size hail are possible with this
storm.
Locations impacted include...
Collierstown...
and Longdale Furnace.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
LAT...LON 3767 7945 3769 7973 3786 7975 3787 7972
3784 7969 3787 7966 3787 7965 3790 7963
3794 7950
TIME...MOT...LOC 2147Z 261DEG 3KT 3779 7965
BMGSpecial weather statement, Aug 18, 6:37 PM EDT, 46 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 637 PM EDT Sun Aug 18 2019 VAZ011-018-WVZ044-182315- Giles-Craig-Monroe- 637 PM EDT Sun Aug 18 2019 ...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT EASTERN GILES, FAR WESTERN CRAIG AND SOUTHEAST MONROE COUNTIES... At 636 PM EDT, strong thunderstorms were clustered over Kire, moving northwest at 10 mph. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Pembroke... Union... Mountain Lake... Red Sulphur Spring... and Laurel Branch. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3735 8037 3728 8058 3749 8080 3765 8056 TIME...MOT...LOC 2236Z 144DEG 8KT 3740 8054 Loconto
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 18, 3:01 PM EDT | Special Weather Statement | RNK | Appomattox | 44 min |
| Aug 18, 4:45 PM EDT | Special Weather Statement | RNK | Montgomery | 30 min |
| Aug 18, 5:13 PM EDT | Special Weather Statement | RNK | Montgomery | 32 min |
| Aug 18, 5:44 PM EDT | Special Weather Statement | RNK | Montgomery | 46 min |
| Aug 18, 5:47 PM EDT | Special Weather Statement | RNK | Rockbridge | 43 min |
| Aug 18, 5:55 PM EDT | Areal Flood Advisory | RNK | Montgomery | 62 min |
| Aug 18, 2:56 PM EDT | Special Weather Statement | RNK | Wilkes | 34 min |
| Aug 18, 3:34 PM EDT | Special Weather Statement | RNK | Ashe | 41 min |
| Aug 18, 3:46 PM EDT | Special Weather Statement | RNK | Wilkes | 44 min |
| Aug 18, 4:27 PM EDT | Special Weather Statement | RNK | Greenbrier | 63 min |
| Aug 18, 6:37 PM EDT | Special Weather Statement | RNK | Monroe | 38 min |
Nearby
Severe Thunderstorm Warnings in West Virginia, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.